Prescription Drugs Labels Under Fire - NBC Connecticut

Prescription Drugs Labels Under Fire

    processing...

    NEWSLETTERS

    Prescription drug labels are under fire. (Published Wednesday, April 29, 2015)

    When you pick up your prescription, do you stop to read all the fine print about possible risks associated with it? Or do you assume your doctor must know because she or he prescribed it?

    One Connecticut woman has a warning for you. She says an antibiotic had serious, life-changing side effects and the warnings just weren’t strong enough. She’s not the only one making that claim.

    Dorothy D’Amato says she went to Greenville Medical Center in Stamford for bronchitis with a lung infection and was prescribed the antibiotic Avelox in 2010.

    "Doctor said take it; I took it," D'Amato said.

    She says the fine print that came with this prescription wasn’t anywhere near clear enough about severe side effects that could impair her for life.

    "Peripheral neuropathy," said D'Amato, recalling her diagnosis.

    Peripheral neuropathy is a painful illness that affects the nerves.

    "Then my feet started to get funny," she described. "Numb and I didn’t think anything of it."

    But her symptoms got worse. She says she felt numbness, tingling and pain with every step she took. After a while, she couldn’t ignore that there was a serious problem

    When tests confirmed she had peripheral neuropathy, D'Amato turned to attorney Tom Sims. He has filed litigation on behalf of D'Amato and others who say fluoroquinolones, a class of antibiotics, have caused severe health problems that the labeling didn’t clearly describe in detail.

    "Bayer and Johnson and Johnson knew for years about the risk of permanent nerve damage," said Sims.

    Brands Cipro and Avelox, made by Bayer; and Levaquin, made by Janssen and parent company Johnson and Johnson, are the most widely used fluoroquinolones.

    In 2013, after mounting complaints about adverse reactions, the Food and Drug Administration sent out a safety communication about fluoroquinolones warning that serious nerve damage could occur soon after taking them and could be permanent.

    While the makers of these antibiotics did list some warnings, the FDA said they must be more explicit and describe the symptoms patients and doctors should watch out for.

    "In August 2013, the FDA required the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy. This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent," a spokesperson for the FDA wrote in an email to the NBC Connecticut Troubleshooters.

    According to the FDA, in 2011, before the new medication warning guides went out, some 23 million prescriptions were dispensed for the antibiotics Cipro, Levaquin, and Avelox that year alone.

    We asked for comment from the manufacturers.

    Bayer responded with the following statement:

    "At Bayer, patient safety is our top priority. We take all reports of adverse events seriously, and they are reported to the FDA as required.

    "Bayer encourages patients to speak with their healthcare providers regarding any symptoms that they may be experience after taking a prescription product.

    "Regarding peripheral neuropathy, on August 15, 2013, the FDA issued a Drug Safety Communication requiring that “the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy."

    The pharmaceutical company later added:

    "The labeling information for both Avelox (moxifloxacin) and Cipro (ciprofloxacin) already contained a warning and precaution information regarding cases of sensory or sensorimotor axonal polyneuropathy in patients receiving fluoroquinolones many years before the FDA issued its Drug Safety Communication in August 2013. The Avelox and Cipro labels were updated in 2004 to warn of this risk."

    Janssen released the following statement:

    "At Janssen, our first priority is the well-being of the people who use our medicines.

    "LEVAQUIN® (levofloxacin), approved by the FDA in 1996, is part of an importantfluoroquinolone class of anti-infective prescription medications that have been used for more than 20 years to treat infections, including those that may be serious or life threatening. All medicines in the fluoroquinolone class, including generic formulations and LEVAQUIN®, have both benefits and risks. Janssen continually collects and monitors information on the safety and effectiveness of all our medicines, and, in cooperation with the US FDA and other health authorities, we incorporate new data into our product labels so doctors and patients can make informed decisions.

    "Since September 2000, the LEVAQUIN®label has provided information to physicians regarding the potential risk of peripheral neuropathy. In 2004, the FDA imposed class-wide labeling updates to the Warningssection on all fluoroquinolone antibiotics regarding the possibility of peripheral neuropathy as a side effect of taking the medicine. In August 2013, the FDA required all manufacturers to revise the Warnings and Precautions section of the label and the Medication Guides to better characterize the risk of peripheral neuropathy."

    Both companies have filed answers denying any wrongdoing in connection with pending litigation.

    But D'Amato's attorney doesn’t think the labeling adequately conveyed the risks of the medication.

    "That doctor’s decision may very well have changed if he or she had been apprised to that fact at the time they were trying to make a decision on what’s in the patients best interest," said Sims.

    Dr. Ulysses Wu, an infectious disease specialist at St. Francis Hospital, says warning labels do affect doctor’s decisions.

    "All warnings should make doctors think twice before they prescribe an antibiotic as an infectious disease doctor we should always think twice before we prescribe it," warned Wu.

    Despite the controversy, fluoroquinolone antibiotics are still widely used, and even overused. Wu says that that while they have their risks, they also have their benefits.

    "Physicians like to give this antibiotic because it will cover a broad range of conditions," said Wu.

    But that does little for people like D'Amato, who took the antibiotic before they knew the risks.

    "My life has slowed down," said D'Amato. "Nothing is done quickly."

    At 80 years old, she knows she can’t exactly move the way she did when she was 20, but she said that before taking the antibiotic Avelox, she led a healthy and active life.

    While the warning labels were changed in 2013, there are still very strong concerns about these antibiotics.

    The FDA said it's currently responding to a citizen petition regarding Levaquin and Cipro, although it will not give details.

    Meanwhile, no matter what medication you take, don’t assume it’s safe just because your doctor wrote a prescription. Ask him or her about the warnings for the drug and what kind of adverse effects you might experience.

    Also, when you take the drug, pay attention to how you feel after.

    Do you have a story for the NBC Connecticut Troubleshooters? Call 1-800-523-9848 or send tips: Email| Twitter | Facebook